Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 98, NWS La Crosse, WI

July 21, 2024Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 21, 2024, 7:36 PM CDT for Richland County, Vernon County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2024, 7:36 PM CDT (00:36 UTC)
Expired
Jul 21, 2024, 8:00 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

780 
WUUS53 KARX 220036
SVRARX
WIC103-123-220100-
/O.NEW.KARX.SV.W.0098.240722T0036Z-240722T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
736 PM CDT Sun Jul 21 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central Vernon County in southwestern Wisconsin...
  Northeastern Richland County in southwestern Wisconsin...

* Until 800 PM CDT.

* At 736 PM CDT, a severe thunderstorm was located near Hillsboro, or
  15 miles north of Richland Center, moving west at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Vernon and northeastern Richland Counties, including
  the following locations... Benders Corners, Yuba, and Highway 80
  And County C C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4354 9021 4347 9040 4356 9047 4360 9031
      4355 9031 4355 9020
TIME...MOT...LOC 0036Z 070DEG 15KT 4356 9031 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baumgardt
3 follow-up statements
878 
WWUS53 KARX 220043
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
743 PM CDT Sun Jul 21 2024

WIC103-123-220100-
/O.CON.KARX.SV.W.0098.000000T0000Z-240722T0100Z/
Vernon WI-Richland WI-
743 PM CDT Sun Jul 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EASTERN VERNON AND NORTH CENTRAL RICHLAND COUNTIES...

At 743 PM CDT, a severe thunderstorm was located 7 miles south of
Hillsboro, or 14 miles north of Richland Center, moving west at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Yuba and Highway 80 And County C C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4347 9040 4356 9047 4358 9031 4353 9031
TIME...MOT...LOC 0043Z 070DEG 15KT 4355 9035 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Baumgardt
583 
WWUS53 KARX 220053
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
753 PM CDT Sun Jul 21 2024

WIC123-220102-
/O.CAN.KARX.SV.W.0098.000000T0000Z-240722T0100Z/
Vernon WI-
753 PM CDT Sun Jul 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VERNON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4347 9040 4355 9045 4355 9035 4352 9032
TIME...MOT...LOC 0052Z 067DEG 12KT 4352 9039 

$$

WIC103-220100-
/O.CON.KARX.SV.W.0098.000000T0000Z-240722T0100Z/
Richland WI-
753 PM CDT Sun Jul 21 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL RICHLAND COUNTY...

At 752 PM CDT, a severe thunderstorm was located 9 miles south of
Hillsboro, or 12 miles north of Richland Center, moving southwest at
15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Yuba and Highway 80 And County C C.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4347 9040 4355 9045 4355 9035 4352 9032
TIME...MOT...LOC 0052Z 067DEG 12KT 4352 9039 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Baumgardt
104 
WWUS53 KARX 220057
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
757 PM CDT Sun Jul 21 2024

WIC103-220105-
/O.EXP.KARX.SV.W.0098.000000T0000Z-240722T0100Z/
Richland WI-
757 PM CDT Sun Jul 21 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICHLAND COUNTY
WILL EXPIRE AT 800 PM CDT...

The storm which prompted the warning is weakening and will fall 
below severe levels by 8 pm, and will no longer pose an immediate 
threat to life or property. 

Therefore, the warning will be allowed to expire. 

However, small hail is still possible with this thunderstorm.

&&

LAT...LON 4347 9040 4355 9045 4355 9035 4352 9032
TIME...MOT...LOC 0055Z 070DEG 15KT 4352 9040 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:38 PM CDT, 58 minutes earlier. Its key messages:

  • Fog may recur late tonight into early Monday morning, with better chances of occurrence in southeastern Minnesota and northeastern Iowa.
  • Seasonable temperatures and largely diurnal showers and storms are possible through Wednesday afternoon.
Area forecast discussion, Jul 21, 6:38 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Sun Jul 21 2024

.KEY MESSAGES...

- Fog may recur late tonight into early Monday morning, with
  better chances of occurrence in southeastern Minnesota and
  northeastern Iowa.

- Seasonable temperatures and largely diurnal showers and storms
  are possible through Wednesday afternoon.

&&

.DISCUSSION...
Issued at 249 PM CDT Sun Jul 21 2024

Tonight: Potential Fog

While fog was not as extensive spatially as forecast last night,
OLZ/CCY/AUM/TOB in SE MN/NE IA all experienced fog for several
hours, with OLZ/CCY seeing quarter mile or less visibility for 4-6
hours. Temperatures and dewpoints are similar to what was seen
yesterday except the mid 60s dewpoints are more extensive,
suggesting more of the area will see fog tonight. Have therefore
placed fog in the forecast for most of the CWA once again.

This Afternoon through Wednesday: Seasonable Temperatures, Diurnal
Convection

19z WV satellite shows a slow moving MCS, which traversed the NW CWA
slowly over the past 12 hours, in south central MN. Residual anvil
clouds are present over the NW CWA with this largely suppressing the
development of cumulus. Farther south, agitated cumulus has
developed with a few showers/storms present in Clayton/Grant
Counties. This afternoon, expect a few showers and thunderstorms,
primarily in the southeastern CWA, but a rogue bit of convection
could occur farther northwest nearer to sunset. Either way, with
little in the way of low level convergence, expect coverage to be
limited. With little flow through column, do not expect severe
storms but a localized area or two of heavy rain could occur given
slow storm motions.

Monday, convection should once again occur as a weak upper
disturbance arrives from the NW late in the afternoon. However, low
level convergence remains lacking. Therefore, think the end result
will be similar to Saturday and Sunday - some convection will occur
but not to the coverage suggested by coarser scale models and NBM
PoP output. Indeed, extended CAM runs suggest only spotty coverage.
Have therefore ensured all areas get a mention of precip but strove
to limit to a slight chance (under 25%) where possible. Given
continued weak winds through the troposphere, the main potential
hazard aside from lightning remains the same as Sunday - highly
localized heavy rain.

Monday night into Tuesday, upper support ticks upward as an upper
trough slides southeastward. While this should lead to an increase
in coverage, best convergence along the associated surface front
appears likely to occur after peak afternoon heating, once again
leaving us with issues getting parcels freely buoyant. Indeed, what
extended CAMs exist out through Tuesday afternoon suggest spotty
coverage once again. Have thus attempted to tamp down the 80% NBM
PoPs during the afternoon but have kept things solidly in the likely
(55-70%) category. The slight increase in deep shear to around 20
knots suggests a strong storm could develop but the probability for
a severe thunderstorm remains low.

Wednesday, with the main body of the trough overhead bringing cool
conditions aloft, can't rule out a stray shower or storm as peak
surface heating occurs.

Wednesday through Saturday, heights aloft build as the
northwest flow finally abates. Expect temperatures to trend back
to the mid to upper 80s with scant chance for precip.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 638 PM CDT Sun Jul 21 2024

Tonight is a challenging fog forecast at the TAF sites. Low-
level moisture and light winds are supportive of IFR fog at the
airfields, however cloud cover is the main question.

The lowest 10kft relative humidity appears to remain within 3C
of saturation and at 60-80% RH for much of the night. Last
night, this type of relative humidity layer quickly blossomed a
6-7kft cloud deck. The air mass is very similar and some cooling
could cause the same thing under very weak, broad trough lifting
over the area. This would prevent IFR fog. However, should
skies remain clear, widespread IFR fog is likely overnight,
possibly LIFR at the airfields by sunrise.

For this TAF issuance, decided to keep the TAFs as previously
forecast and monitor trends through the evening for a
confidence swing in one of the scenario directions. Last night
IFR fog was observed everywhere there was not a mid-level cloud
deck over southeast MN and northeast IA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Ferguson
AVIATION...Baumgardt
Hazardous weather outlook, Jul 21, 2:53 PM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
253 PM CDT Sun Jul 21 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-230000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
253 PM CDT Sun Jul 21 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible through this evening. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storm chances continue through Wednesday. The highest chances
(55-70 percent) will be on Tuesday afternoon. The probability for
severe weather remains low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:57 PM CDTSpecial Weather StatementARXVernon33 min
Jul 22, 4:29 AM CDTDense Fog AdvisoryARXBuffalo, Clark, Jackson, Taylor, Trempealeau4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.